Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

Inflection points and topology of surfaces in 4-space


Authors: Ronaldo Alves Garcia, Dirce Kiyomi Hayashida Mochida, Maria del Carmen Romero Fuster and Maria Aparecida Soares Ruas
Journal: Trans. Amer. Math. Soc. 352 (2000), 3029-3043
MSC (1991): Primary 58C27; Secondary 53A05
DOI: https://doi.org/10.1090/S0002-9947-00-02404-1
Published electronically: March 15, 2000
MathSciNet review: 1638242
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract:

We consider asymptotic line fields on generic surfaces in 4-space and show that they are globally defined on locally convex surfaces, and their singularities are the inflection points of the surface. As a consequence of the generalized Poincaré-Hopf formula, we obtain some relations between the number of inflection points in a generic surface and its Euler number. In particular, it follows that any 2-sphere, generically embedded as a locally convex surface in 4-space, has at least 4 inflection points.


References [Enhancements On Off] (What's this?)

  • 1. T. Banchoff and R. Thom, Erratum et compléments: Sur les points paraboliques des surfaces, C. R. Acad. Sci. Paris Sér. A-B, 291 (1980), 503A-505B.MR 82a:53003b
  • 2. J. W. Bruce and F. Tari, On binary differential equations, Nonlinearity, 8 (1995), 255-271.MR 96d:58124
  • 3. J. W. Bruce and F. Tari, Generic 1-parameter families of binary differential equations, Discrete and Continuous Dynamical Systems, 3, no.1 (1997), 79-90. MR 98h:58123
  • 4. J. W. Bruce and D. Fidal, On binary differential equations and umbilics, Proc. Royal Soc. Edinburgh, Sect. A 11 (1989), 147-168. MR 90e:58141
  • 5. L. Dara, Singularités génériques des equations differentielles multiformes, Bol. Soc. Brasil. Mat. 6 (1975), 95-128.MR 58:7720
  • 6. G. Darboux, Sur la forme des lignes de courbure dans le voisinage d'un ombilic, Leçons de sur la Théorie des Surfaces, IV, Note 7, Gauthiers-Villars, Paris, 1896.
  • 7. A. A. Davydov, Normal forms of differential equation that is not solved with respect to the derivative in a neighbourhood of its singular point, Funct. Anal. Appl. 19 (1985), 1-10. MR 87d:58116
  • 8. E. A. Feldman, On parabolic and umbilic points of immersed hypersurfaces, Trans. Amer. Math. Soc. 127 (1967), 1-28. MR 34:6790
  • 9. V. Guiñez, Positive quadratic differential forms and foliations with singularities on surfaces. Trans. Amer. Math. Soc. 309, no. 2 (1988), 477-502. MR 89h:57021
  • 10. C. Gutierrez and J. Sotomayor, Structurally stable configurations of lines of principal curvature, Astèrisque, 98-99 (1982).MR 85h:58006
  • 11. J. A. Little, On singularities of submanifolds of higher dimensional Euclidean space. Ann. Mat. Pura Appl. (ser. 4A) 83 (1969), 261-335.MR 42:6851
  • 12. J. Llibre and Y. Yanquian, On the dynamics of surface vector fields and homeomorphisms. Bulletin de la Societé Mathématique de Belgique (to appear).
  • 13. D. K. H. Mochida, M. C. Romero Fuster, and M. A. Ruas, The geometry of surfaces in 4-space from a contact viewpoint. Geometriae Dedicata 54 (1995), 323-332. MR 96d:58013
  • 14. D. Mond, Thesis, Liverpool (1982).
  • 15. R. J. Morris, The use of computer graphics for solving problems in singularity theory. Visualization and Mathematics, Edited by H. Hege and K. Polthie, Springer-Verlag, Heidelberg, 1997, 53-66. CMP 98:10
  • 16. A. C. Nabarro, Equações Diferenciais Binárias e Geometria Diferencial, M.Sc. thesis, ICMSC-USP, (1997).
  • 17. M. C. Romero Fuster, Sphere stratifications and the Gauss map. Proc. Royal Soc. Edinburgh, 95 A (1983), 115-136. MR 85c:58021
  • 18. V. D. Sedykh, Some invariants of convex manifolds. Matemática Contemporânea 5 (1993), 187-198. MR 95j:57027
  • 19. B. Smyth and F. Xavier, A sharp geometric estimate for the index of an umbilic on a smooth surface. Bull. London Math. Soc. 24 (1992), 176-180.MR 93b:53004

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 58C27, 53A05

Retrieve articles in all journals with MSC (1991): 58C27, 53A05


Additional Information

Ronaldo Alves Garcia
Affiliation: Instituto de Matemática e Estatistica, Universidade Federal de Goiás, 74001-970, Goiânia, GO, Brazil
Email: ragarcia@mat.ufg.br

Dirce Kiyomi Hayashida Mochida
Affiliation: Departamento de Matemática, Universidade Federal de São Carlos, 13560-905, São Carlos, SP, Brazil
Email: dirce@dm.ufscar.br

Maria del Carmen Romero Fuster
Affiliation: Departamento de Geometria e Topologia, Universidad de Valencia, 46000, Valencia, Spain
Email: romero@uv.es

Maria Aparecida Soares Ruas
Affiliation: Instituto de Ciências Matemáticas e de Computação, Universidade de São Paulo, Departamento de Matemática, Caixa Postal 668, 13560-970, São Carlos, SP, Brazil
Email: maasruas@icmsc.sc.usp.br

DOI: https://doi.org/10.1090/S0002-9947-00-02404-1
Keywords: Inflection point, height function, asymptotic direction
Received by editor(s): September 29, 1997
Received by editor(s) in revised form: June 15, 1998
Published electronically: March 15, 2000
Additional Notes: Research of the first author was partially supported by CNPq and FUNAPE, Brazil.
Research of the third author was partially supported by DGCYT, grant no. PB96-0785
Research of the fourth author was partially supported by CNPq, Brazil, grant # 300066/88-0.
Article copyright: © Copyright 2000 American Mathematical Society

American Mathematical Society